MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SINGLE USE ELECTROSURGICAL KNIFE KD-650

AOMORI OLYMPUS CO., LTD. SINGLE USE ELECTROSURGICAL KNIFE KD-650
Model Number KD-650Q
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/19/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a therapeutic procedure, the single use electrosurgical knife fell off into the patient's body and it was retrieved.The procedure was completed using a similar device no patient injury reported.Details of the patient's current condition, procedural details and outcome of the procedure were requested but not available at the time of the report.
 
Additional Manufacturer Narrative
E1 entire establishment name is aded here due to limited space: (b)(6).The evaluation of the event is ongoing.Should additional relevant information become available, a supplemental report will be submitted.
 
Event or Problem Description
It was reported that the incident occurred during an endoscopic submucosal dissection (esd) procedure.The event caused a 15-minute delay.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation and device evaluation.The device was evaluated by olympus, and the reported event was confirmed.The following was observed during the evaluation: the slider was pushed.However, the cutting knife could not be extended.The insertion portion was severed, and the cutting knife was extracted.The cutting knife was broken.Also, the surface of the broken part was scorched and melted.A review of the device history record found no deviations that could have caused or contributed to the reported issue.It has been about 1 year since the subject device was manufactured.Based on the results of the investigation, a likely cause of the reported event (detachment/device drop off) is as follows: 1) during tissue incision, an electrical discharge likely occurred due to one of the following factors.The high-frequency output was set too high the electrosurgical unit was used in the coagulation mode.The output activation time was too long.2) an electrical discharge occurred, and the part of the cutting wire became hot instantly.As a result, the strength of the cutting knife decreased.Also, the cutting wire was scorched.3) during tissue incision, a load was applied to the cutting knife which reduced the strength.This likely caused the cutting knife to break.Therefore, the cutting knife was fall off into the patient body.However, the root cause could not be determined.The event can be detected/prevented by following the instructions for use (ifu) which state: ¿do not use this instrument and a cord in an output higher than the rated high-frequency voltage in the table on page 5.This could cause patient, operator, or assistant injury, such as thermal injury.It could also damage the endoscope, instrument and/or a cord.¿ ¿8.2 specifications rated high frequency voltage cut: 1600 vp (3200 vp-p) coag: 2900 vp (5800 vp-p) compatible olympus electrosurgical unit esg-100¿.¿when the electrosurgical unit is used in the coagulation mode, deformation or break of the cutting knife could occur, for example when the high-frequency output is set too high or the length of the contact between the cutting knife and tissue is too short.During treatment, always ensure that the slider slides on the handle smoothly and that the electrosurgical knife observed in the endoscopic image is normal.Should deformation or break of the cutting knife be detected during use, immediately shut off the power supply, discontinue the procedure, pull the slider, and withdraw the endoscope from the patient with the cutting knife retreated in the coated outer tube.Do not continue using an abnormal electrosurgical knife to prevent perforation or bleeding.If the cutting knife is detached, be sure to collect it using grasping forceps.¿ ¿always operate the electrosurgical unit at the minimum output level and for the minimum time necessary to successfully complete the procedures.Excessive output level and time may result in patient injury, such as perforation, bleeding, or mucous membrane damage.Application of high-voltage waveforms for extended periods increase the likelihood that it may break the cutting knife.When a high-voltage waveform must be used, minimize the duration of current application.Electrosurgical unit: voltage intensities of various waveforms soft coagulation < cut / pulse cut < forced coagulation¿ ¿be careful not to use excessive force when removing tissue attached to the cutting knife.When the distal end is subjected to excessive force, for example, when scraping with excessive force the cutting knife by tweezers, etc.Or when extending and retracting the cutting knife abruptly and continuously, it may break the cutting knife.¿ ¿reference current output levels in combination with olympus electrosurgical unit esg-100 "the high frequency waveforms provided in the table are standard current output levels, which are used in the most common cases to the best knowledge of olympus.When you operate the electrosurgical unit, always set an appropriate output level according to the conditions of tissue to be cut or coagulated, the type/configuration/ rated high frequency voltage of the devices you use, the contact area (length) between the electrode and the tissue, operational conditions like use of injection solution and so on, and your therapeutic strategy (whether you put a priority on the prevention of bleeding or on limiting thermal injury to surrounding tissue).It is the endoscopist¿s responsibility to set an appropriate waveform." "the pulse cut mode provides intermittent cutting waves, while the cut mode provides continuous cutting waves.When you use the cut mode, be careful not to give an excessive cut to the tissue.¿ this supplemental report includes additional information added to b5 and h4.A correction has been made to d4 from the initial medwatch.Also, an update has been made to h3.Olympus will continue to monitor field performance for this device.

Brand Name
SINGLE USE ELECTROSURGICAL KNIFE KD-650
Common Device Name
SINGLE USE ELECTROSURGICAL KNIFE
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key19032945
Report Number9614641-2024-00829
Device Sequence Number7068817
Product Code KNS
UDI-Device Identifier04953170265778
UDI-Public04953170265778
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K092309
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 05/02/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberKD-650Q
Device Lot Number35K15
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/01/2024
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/20/2024
Supplement Date Received by Manufacturer05/01/2024
Initial Report FDA Received Date04/03/2024
Supplement Report FDA Received Date05/02/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/15/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown